PRESCRIBING the right drug, in the right dose, to the right patient, is one of the most important responsibilities of any doctor. It is particularly relevant to hospital trainee doctors, who are often asked to prescribe unfamiliar drugs to unfamiliar patients. In this article we will look at some of the things you can do to reduce the risk of prescribing errors.
We are all familiar with the pressures of a busy ward, when you are faced with a backlog of patients to review or drug charts to re-write. It is easy in these circumstances to take shortcuts, but remember each patient has put their trust in you when taking a drug you have prescribed for them. Take extra care to write clearly and legibly, preferably in capital letters using the generic name of the drug. Don’t forget that many people will need to read and understand your prescription, from the hospital pharmacist to the nurse on the drug round.
At MDDUS we have encountered several cases in which patients have received a different drug to the one intended by the doctor due to an illegible prescription. Some drugs which can look the same when handwritten include:
• carbamazepine vs carbimazole
• chlorpromazine vs chlorpropamide
• Losec™ vs Lasix™
Many trainee doctors now work in hospitals that use electronic prescribing. However, the same cautions apply in this setting, particularly as the computer systems often use predictive text. The MDDUS is aware of one case in which a patient developed severe toxicity after being prescribed methotrexate instead of metoclopramide. Unfortunately the doctor had typed in “met” and selected the wrong option from the suggested drop-down menu.
Identify drug allergies
This is probably the simplest prescribing error to avoid. Always check that the allergy box is completed for every prescription chart and, if not, check with the patient. We have encountered numerous cases in which patients have made complaints or sought compensation following an adverse reaction to a known drug allergy. You are likely to face some difficult questions from your trust/health board if you prescribe an inappropriate drug without checking with the patient or the known allergy box on their drug chart.
It is easy to notice the difference between 1g of sugar and 1kg of sugar, or 1ml of water and 1l of water. However, with drugs the volumes are much smaller and concentrations often vary, making it easier to make mistakes.
One source of dosing errors is between “mg” and “mcg”. This often occurs at the time of re-writing a barely legible drug chart, or when instructions to prescribe a drug do not come with the units. The consequence is that the patient receives a dose of the drug which is incorrect by a factor of 1,000. Avoid the abbreviation “μg” which is often misread as “mg”. You could also try adding a space between each letter to make it clearer, for example writing “m g” or “m c g” instead.
A similar mistake can be made with the use, or omission, of a decimal point. Drugs are often prescribed in much larger or smaller doses for patients depending on their age, weight, renal and liver function. I have heard of one case where a patient was given 10mg of warfarin instead of 1.0mg for three days before the error was detected.
Remember you are personally responsible for every prescription you write and ensuring it is suitable for the patient. If in doubt, ask a colleague or refer to the BNF.
Even when the correct drug has been prescribed, patients can come to harm if it is given at an inappropriate dose or frequency. We have encountered several cases in which a loading dose of digoxin was inadvertently continued as a maintenance dose. There have been similar cases with phenytoin.
Some drugs require particular care. Unfortunately there have been several public cases of methotrexate toxicity, in which patients have received the drug daily instead of every three days. Similar errors have also occurred with bisphosphonates being prescribed daily rather than weekly. Such errors are more likely to occur when drug charts are re-written or amended and therefore doctors should take extra care to not only check the name of each drug is correct, but also that it has been prescribed in the correct frequency.
Many patients in hospital require complex medical care, which may include the administration of drugs by different routes. It is important to include a route of administration for every drug you prescribe and ensure the dosage is appropriate for that route of administration.
The importance of ensuring the correct route of administration is perhaps best highlighted by the chemotherapy drug vincristine. There have been several cases in which this drug, which should be administered intravenously, has been incorrectly delivered intrathecally with fatal consequences. Although numerous safeguards have been developed to try and eliminate the risk of this error, it has continued to occur and highlights the importance of the doctor being extra vigilant.
Consider drug interactions
Many patients in hospital have complex co-morbidities requiring numerous medications. It is worthwhile checking a patient’s existing medicines before prescribing anything new. Consider whether the effects of one drug may be affected by the addition of another, or whether the combination may pose a greater risk of adverse effects to the patient. We have seen several cases of patients on warfarin reaching dangerous levels of anticoagulation due to the addition of an interacting antibiotic.
Don’t be afraid to seek help
Remember you are not alone. In addition to the national and local formularies, you should take advantage of the knowledge and experience of those around you. The ward pharmacist will be able to provide valuable advice on dosing regimens and possible drug interactions. You should also ask senior colleagues to clarify any drugs they ask you to prescribe which are unfamiliar. Remember they were also trainees at one stage and no one expects you to know everything about every drug.
Dr Naeem Nazem is a medical adviser at MDDUS
This page was correct at the time of publication. Any guidance is intended as general guidance for members only. If you are a member and need specific advice relating to your own circumstances, please contact one of our advisers.